What can I do, as a caregiver, to make my friend more comfortable. His right side where the incision was made is extremely painful and even though he has pain medication, he's hurting. The pain meds have been cut in half because he was halucinating at times. I just want to be the best caregiver I can be and I am at a loss of what to do to help him. Any suggestions?.
Your friend is very lucky to have such an empathetic and concerned caregiver. Good pain management after chest surgery is important because when it hurts a lot to breathe then the chest doesn't fully expand to fill the lungs. Not only does this prevent the body from getting the maximum amount of oxygen that it may need, but this can also lead to a collapse of some of the airwaves, also known as atelectasis. Atelectasis can result in more prolonged problems with oxygenation and could also lead to pneumonia in some cases.
If your friend is not tolerating strong pain killers well, then consider talking to his doctors about adding other types of medications to help out like NSAIDS (ibuprofen for example) and Tylenol. Topical Lidoderm Patches could help if there is a place they could be placed that didn't interfere with the healing of the incisions. Coaching him through his breathing and encouraging him to take deep breaths helps prevent atelectasis. You being there for him to distract him through things like telling stories, reading, or watching shows and movies will no doubt be very appreciated.
Thank you for some insight. It has been 28 days now since the surgery, and considering the severity of this surgery, he is doing quite well. One thing that he complains about is the fact that he just doesn't have any energy and when it comes to eating, everything tastes bad which leads him to not want to eat. I have started adding a muscle building supplement that has a higher amount of protein than the Ensure alone doesn't provide, in a breakfast smoothie. He seems to like it. Considering the fact that I am not a nurse, I do have many years of hands on experience with people who have been ill in my family and among friends. Do you have any suggestions that may help me further with nutrition, etc. Again, thank you for your expertise and input.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.